Texas, 2006

Wildfire in Texas, March 8, 2006

March 8, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire nine miles east of Pampa burned one thousand acres. No structures were reported damaged and no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire nine miles east of Pampa burned one thousand acres. No structures were reported damaged and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 2:47 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 8, 2:47 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CST WED MAR 8 2006

.DISCUSSION...
SURFACE COLD FRONT HAS JUST ABOUT STALLED ACROSS SOUTHWEST KANSAS
INTO SOUTHEAST COLORADO THIS AFTERNOON. SURFACE LOW HAS DEVELOPED
AND INTENSIFIED ACROSS SOUTHEAST COLORADO WHICH HAS BROUGHT OUR
WINDS INTO THE 20 TO 30 MPH RANGE. THESE WINDS COUPLED WITH RH/S
NEAR OR BELOW 20 PERCENT HAS CREATED A VERY HIGH FIRE DANGER THIS
AFTERNOON. SOME CU ALONG WITH A SHOWER OR TWO HAVE DEVELOPED IN
THE WESTERN TEXAS PANHANDLE ALONG A CONVERGENCE LINE THIS AFTERNOON
AS COLDER AIR MOVES OVER THE CLEARING CIRRUS AHEAD OF THE UPPER LOW
OVER NORTHERN NEW MEXICO.

COLD FRONT WILL GET A SHOVE SOUTHWARD THIS EVENING AS UPPER LOW
MAKES IT WAY INTO EASTERN NEW MEXICO. GUSTY WINDS WILL BE FOUND
BEHIND THE FRONT AS SURFACE HIGH BUILDS QUICKLY DOWN THE LEE-SIDE OF
THE ROCKIES FROM WYOMING AND COLORADO. WILL KEEP RED FLAG WARNING
IN EFFECT THROUGH 8 PM WITH THE WIND SHIFT MOVING THROUGH THE AREA.

UPPER LOW HAS SOME STEEP LAPSE RATES WITH IT...SO THUNDERSTORMS
OVERNIGHT WILL BE A POSSIBILITY. THE LOW LEVEL MOISTURE WILL BE
LACKING SOMEWHAT...BUT WE THINK THE INSTABILITY WILL BE ENOUGH TO
OVERCOME THE DRY AIR AT THE SURFACE AND THE COLUMN SHOULD COOL
THROUGH THE NIGHT...THEREFORE SATURATING THE LOWER LEVELS. HAVE PUT
THE HIGHEST POPS IN THE FAR NORTHWEST CLOSEST TO THE UPPER LEVEL
DYNAMICS...ALSO THE LOW LEVEL UPSLOPE FLOW WILL BE MAXIMIZED IN
THIS AREA.

UPPER LOW WILL QUICKLY EXIT THE AREA BY 12Z THURSDAY...SO NO
MENTIONABLE POPS BEYOND THEN.

LARGE AND COLD UPPER LEVEL TROUGH WILL GET CARVED OUT OVER THE
WESTERN U.S. BY THIS WEEKEND. THE PANHANDLES WILL REMAIN ON THE
SOUTH SIDE OF THE UPPER LEVEL JET IN SOUTHWEST FLOW ALOFT. THIS
MEANS A DRY PATTERN FOR US.

NEXT CANADIAN COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES EARLY
ON MONDAY.  THERE IS SOME DISAGREEMENT AMONG THE MODELS ON HOW
COLD THE AIR WILL BE BEHIND THIS FRONT. FOR NOW HAVE GONE WITH THE
COOLER MEXMOS FOR MONDAY AND WITH THE COOLER ENSEMBLE MOS FOR
TUESDAY. IT APPEARS THAT THIS AIR MASS WILL ORIGINATE IN NORTHERN
CANADA AND WITH IT STILL BEING MARCH...CAN NOT GO AGAINST A COOLER
SOLUTION.

FLOW ALOFT WILL THEN TRANSITION TO ZONAL THROUGH MID WEEK NEXT
WEEK...BRINGING A WARMING TREND. HOWEVER...DRY CONDITIONS WILL
CONTINUE.

THANKS FOR THE COORDINATION DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                35  59  35  70 /  20   0   0   0
BEAVER OK                  32  54  32  69 /  30  10   0   0
BOISE CITY OK              28  56  29  65 /  60   0   0   0
BORGER TX                  39  62  42  69 /  30  10   0   0
BOYS RANCH TX              36  59  36  69 /  30   0   0   0
CANYON TX                  35  60  34  71 /  20   0   0   0
CLARENDON TX               42  62  38  73 /  30  10   0   0
DALHART TX                 33  56  29  65 /  30   0   0   0
GUYMON OK                  34  57  28  72 /  30   0   0   0
HEREFORD TX                34  60  35  69 /  20   0   0   0
LIPSCOMB TX                35  55  34  70 /  40  10   0   0
PAMPA TX                   37  60  42  68 /  30  10   0   0
SHAMROCK TX                41  60  36  73 /  30  10   0   0
WELLINGTON TX              43  61  35  75 /  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...AND WHEELER.

&&

04/15
Hazardous weather outlook, Mar 8, 1:00 PM CST, 2 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST WED MAR 8 2006

OKZ001>003-TXZ001>020-091200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING DUE TO LOW
HUMIDITIES...BREEZY CONDITIONS...AND DRY FUELS. THERE IS A CHANCE FOR
THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY CONDITIONS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...LOW RELATIVE
HUMIDITIES...DRY FUELS...AND WIND SPEEDS IN THE 15 TO 25 MPH RANGE
WILL LEAD TO ELEVATED FIRE DANGER CONDITIONS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
March 8, 3:25 PM CST to 6:00 PM CST
Where
Gray forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496250.